Alert archive / Arizona / Special Weather Statements in 2022
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Sep 23, 2022, 2:03 PM MST. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2022, 2:03 PM MST (21:03 UTC)
- Expired
- Sep 23, 2022, 2:45 PM MST
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.50 in
- Wind
- 40
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WWUS85 KPSR 232103
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
203 PM MST Fri Sep 23 2022
AZZ545-547-557-232145-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
203 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...
At 203 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 16 miles west of Sycamore Creek. This storm
was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camp Creek, Horseshoe Reservoir and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3401 11185 3400 11175 3400 11156 3385 11158
3393 11192 3402 11190
TIME...MOT...LOC 2103Z 276DEG 0KT 3398 11175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
SDBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 23, 1:44 PM MST, 19 minutes earlier.
Area forecast discussion, Sep 23, 1:44 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
144 PM MST Fri Sep 23 2022
.SYNOPSIS...
Residual monsoon moisture across southern Arizona will allow for
more isolated showers and thunderstorms mainly in the afternoon
today across higher terrain areas. High pressure will then
strengthen across the region through the weekend aiding in an
eventual return to dry conditions areawide and temperatures
warming to above normal. The above normal temperatures are likely
to peak early next week with daytime highs as warm as 105 degrees
in the Phoenix area to closer to 105-110 degrees across the lower
deserts of southeast California. Excessive Heat Warning now in
effect Sunday through Tuesday for western portions of Imperial
county.
&&
.DISCUSSION...
Main change with this forecast package was issuing an Excessive
Heat Warning for the western half of Imperial county, which
includes the Imperial valley. The warning is in effect this Sunday
through next Tuesday with highs in the warned area nearing 110
degrees. There have only been 7 times that El Centro has reached
110 degrees or above on or after September 25th. The latest 110 or
above record was set on October 1st, 1980.
Plenty of moisture remains in place, with PWATs above the 90th
percentile across our entire forecast area. This, combined with
plenty of daytime heating will continue to support terrain driven
thunderstorms this afternoon and evening. Current SPC mesoscale
analysis shows the best instability, both surface and mixed layer,
across southwest Arizona, and this is where some very strong
storms have developed and continue to develop this afternoon.
Slightly less instability across the high terrain east of Phoenix,
but still plenty to support strong thunderstorms. DCAPE is higher
today due to some drying in the sub-cloud layer, and thus the wind
threat will be slightly higher today than yesterday, and there is
a 10-30% chance of seeing wind speeds greater than 35 mph with any
of these storms across our Arizona counties. Best chances over
southwest Arizona, as well as northwest Pinal and southern Gila
county in south-central Arizona. HREF continues to indicate that
strong outflows from these distant storms to the west and
east/southeast of the Phoenix area will try to propagate into the
lower deserts, interact, and produce isolated storms. The most
likely solution for most of the Phoenix area is brief gusty winds
early this evening with isolated storms edging close to the
outskirts of the Phoenix metro (e.g. Buckeye, Scottsdale, East
Mesa). Most areas won’t see storms, but those that do will have
the potential for strong winds, lightning, and brief heavy rain
leading to localized flooding. Due to the potential for gusty
winds, there could also be some isolated areas of blowing dust in
dust prone areas in southwest and south-central Arizona. Storm
motion isn’t that fast so some of these cells are producing 1-2”
an hour rainfall rates and thus isolated flooding will be a
concern with any of these stronger cells.
Prevailing west southwesterly flow aloft will gradually lead to
drying conditions into Saturday with the convective potential
reducing further as PWATs drop from 1.4-1.7" today to 1.2-1.4"
Saturday. The ridge currently centered well to our east is also
forecast to redevelop directly over our region starting Saturday
and this will add additional convective inhibition over the area.
Forecast concern then shifts toward warming conditions and the
potential for heat impacts as early as Sunday as H5 heights rise
to around 590dm across the region, or easily above the 90th
percentile of climatology for the period. Much drier conditions
are also seen starting Sunday with northerly dry flow taking over
and any lingering low level moisture getting mixed out Sunday
afternoon. NBM forecast highs Sunday warm to 101-103 degrees in
the Phoenix area to 105-107 degrees across the western deserts.
The peak of this late season heat should occur early next week
with highs up to around 105 degrees in Phoenix to 106-109 degrees
across the western deserts. This would represent fairly widespread
Moderate HeatRisk across the area and even some very localized
High HeatRisk over the western deserts, particularly across the
western half of Imperial County.
Starting Tuesday, model ensembles show the ridge shifting slightly
farther to the east and this may be enough to allow for some
modest moisture return into southern and central Arizona, possibly
resulting in a few isolated high terrain showers and/or storms.
This moisture may improve a bit more through the middle part of
next week, but for now it does not look like it will provide
anything more than modest chances across higher terrain areas.
Temperatures will also start to moderate some through the middle
of next week with the increased moisture, but the ridge will be
fairly slow to weaken likely keeping temperatures at least a few
degrees above normal through the rest of next week.
&&
.AVIATION...Updated 1759Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light winds, aob 8 kts, will prevail through the TAF period for
all terminals, with extended periods of calm to light and variable
during typical diurnal wind shifts. Isolated storms are expected
to develop through the afternoon, primarily in the high terrain to
the north and east, as well as areas well to the south and west.
Chances for storms in the metro are quite low, around 10% or less,
but outflow winds could survive into the metro this evening,
mainly between 2-6Z. Odds for winds greater than 30 knots with an
outflow this evening is around 10-30%, which it too low to include
any indication of stronger winds in the TAFs. Clouds through the
day will be mostly SCT to occasionally BKN with bases mostly aoa
8-9 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will remain very light through the TAF period at both
terminals with extended periods of variability. A light sundowner
wind this evening at KIPL may shift winds more westerly for a
couple hours. Storms developing in La Paz county AZ today will be
capable for pushing outflow boundaries toward KBLH this
afternoon, which could temporarily shift and increase winds. There
are 10-20% odds for outflow winds in excess of 30 kts and similar
odds of VCSH/VCTS. Clouds will mostly be FEW to SCT with bases
aoa 8-9 kft.
&&
.FIRE WEATHER...
Ample low level moisture will continue for one more day bringing
at least slight chances for showers and thunderstorms across
southern Arizona, highly favoring elevated terrain areas. High
pressure will then strengthen across the region as drying
conditions over the weekend ends rain chances areawide by Sunday.
Min RHs mostly above 30% today will drop quickly over the weekend
with readings into the teens by Sunday, remaining there through
at least the first half of next week. Winds will generally be
light through the period, following typical diurnal trends.
Temperatures will rise to above normal readings by this weekend
with highs around 105 degrees across the lower deserts by early
next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning from 11 AM Sunday to 11 PM MST Tuesday
for CAZ562-566-567.
&&
DISCUSSION...Feldkircher/Kuhlman
AVIATION...Benedict
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Sep 23, 12:31 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1231 PM MST Fri Sep 23 2022
AZZ531-533-232015-
Kofa AZ-Central La Paz AZ-
1231 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of south central La Paz
and north central Yuma Counties through 115 PM MST...
At 1229 PM MST, Doppler radar was tracking strong thunderstorms
around the Kofa Mountains, or 36 miles northeast of Martinez Lake.
These storms werre nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust. Minor damage
to outdoor objects is possible.
Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.
This includes AZ Route 95 between mile markers 72 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3308 11405 3326 11439 3360 11416 3342 11370
3315 11378
TIME...MOT...LOC 1929Z 217DEG 1KT 3340 11409
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:34 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1234 PM MST Fri Sep 23 2022
AZZ552-558-561-232015-
Dripping Springs AZ-Superior AZ-Pinal/Superstition Mountains AZ-
1234 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 115 PM MST...
At 1233 PM MST, Doppler radar was tracking a strong thunderstorm near
Superior. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Superior and Boyce Thompson Arboretum.
This includes the following highways...
US Highway 60 between mile markers 221 and 232.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3312 11086 3317 11090 3324 11094 3316 11106
3316 11109 3327 11120 3334 11108 3327 11083
TIME...MOT...LOC 1933Z 018DEG 1KT 3326 11104
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:43 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 PM MST Fri Sep 23 2022
AZZ533-534-232030-
Aguila Valley AZ-Central La Paz AZ-
1243 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 130 PM MST...
At 1242 PM MST, Doppler radar was tracking a strong thunderstorm over
Salome, or 32 miles south of Alamo Lake. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust. Minor damage
to outdoor objects is possible.
Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden, Gladden and Harcuvar.
This includes the following highways...
US Highway 60 between mile markers 48 and 76.
AZ Route 72 between mile markers 42 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 11354 3377 11384 3398 11369 3398 11342
3383 11319
TIME...MOT...LOC 1942Z 212DEG 2KT 3380 11364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 1:26 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
126 PM MST Fri Sep 23 2022
AZZ531-533-536-232115-
Gila River Valley AZ-Kofa AZ-Central La Paz AZ-
126 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of southeastern La Paz
and northeastern Yuma Counties through 215 PM MST...
At 126 PM MST, Doppler radar was tracking strong thunderstorms
across northern Yuma and southern La Paz Counties. These storms were
nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.
This includes AZ Route 95 between mile markers 58 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3292 11421 3320 11449 3348 11431 3353 11357
3327 11348
TIME...MOT...LOC 2026Z 221DEG 1KT 3329 11425
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Sep 23, 1:58 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM MST Fri Sep 23 2022
AZZ547-556-558-232145-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
158 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 245 PM MST...
At 158 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Apache Lake, or 13 miles south of Roosevelt. This
storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apache Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3364 11123 3351 11106 3338 11113 3344 11138
TIME...MOT...LOC 2058Z 113DEG 1KT 3348 11121
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SDBSpecial weather statement, Sep 23, 2:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
203 PM MST Fri Sep 23 2022
AZZ545-547-557-232145-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
203 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...
At 203 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 16 miles west of Sycamore Creek. This storm
was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camp Creek, Horseshoe Reservoir and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3401 11185 3400 11175 3400 11156 3385 11158
3393 11192 3402 11190
TIME...MOT...LOC 2103Z 276DEG 0KT 3398 11175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 5:12 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 22, 5:19 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 22, 5:56 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 22, 7:08 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 22, 7:21 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 23, 11:40 AM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Sep 23, 12:15 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 23, 12:31 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Sep 23, 12:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Sep 23, 12:43 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 23, 12:56 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 49 min |
| Sep 23, 1:00 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Sep 23, 1:10 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 38 min |
| Sep 23, 1:17 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Sep 23, 1:26 PM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Sep 23, 1:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Sep 23, 1:38 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 16 min |
| Sep 23, 1:54 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Sep 23, 1:58 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Sep 23, 2:14 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Sep 23, 2:20 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 40 min |
| Sep 23, 2:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 23, 2:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Sep 23, 2:39 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Sep 23, 2:50 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Sep 23, 2:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Sep 23, 3:00 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Sep 23, 3:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 40 min |
| Sep 23, 3:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 23, 3:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 23, 3:55 PM MST | Flash Flood Warning | PSR | Gila | 8 hr |
| Sep 23, 4:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 23, 4:11 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Sep 23, 4:27 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 33 min |
| Sep 23, 4:33 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 4:38 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Sep 23, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Sep 23, 4:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 23, 12:34 PM MST | Excessive Heat Warning | PSR | Imperial | 4 days |
| Sep 23, 4:55 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Special Weather Statements in Arizona, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.